Montana, 2025Hail and Damaging Winds in Montana, August 7, 2025
August 7, 2025 · NWS TFX · 6 events in 1 county or zone
An embedded wave within more broad troughing digging into the Pacific Northwest moved across the region late night August 6 into August 7. Elevated instability increased as showers and thunderstorms moved eastward from Central Montana toward Fergus county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An embedded wave within more broad troughing digging into the Pacific Northwest moved across the region late night August 6 into August 7. Elevated instability increased as showers and thunderstorms moved eastward from Central Montana toward Fergus county. As these thunderstorms continued to balloon and cross Lewistown Divide, they became severe, producing a wide swath of gusts in excess of 55 mph, including a peak gust of 71 mph just east of Lewistown Divide.
Later in the day ample instability and shear developed across Fergus county again to result in an instance of large hail near Grass Range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 7, 12:32 AM MST, 1 hour 38 minutes earlier. Its key messages:
- Numerous showers and thunderstorms this afternoon and evening across the region, with a few on the strong to severe side.
- Much cooler for Friday, with showers and a few thunderstorms in the afternoon.
- Trending back warmer this weekend into next week.
Area forecast discussion, Aug 7, 12:32 AM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
132 AM MDT Thu Aug 7 2025
.KEY MESSAGES...
- Numerous showers and thunderstorms this afternoon and evening
across the region, with a few on the strong to severe side.
- Much cooler for Friday, with showers and a few thunderstorms in
the afternoon.
- Trending back warmer this weekend into next week.
&&
.DISCUSSION...
- Meteorological Overview:
The initial wave associated with an approaching upper trough over
the Pacific NW is moving overhead early this morning. Sufficient
forcing from this wave has allowed for elevated showers and
thunderstorms to develop, mainly over the plains. This activity will
spread eastward through the remainder of the overnight and exit this
morning.
Attention then turns to this afternoon and evening, when the main
wave of the aforementioned trough begins to swing through. Stout
forcing from this troughing will help maximize what little
instability develops through the afternoon, resulting in numerous
showers and thunderstorms this afternoon and evening. The most
robust thunderstorms that form will be capable of taking on at least
brief supercell characteristics given the strong shear in place.
Forecast hodographs feature long, straight shear profiles,
suggesting large hail will be a concern in the most robust
thunderstorms, on top of strong wind gusts. The setup will be
discussed a bit further in the uncertainty section below.
Cooler temperatures move in behind a front, which will allow for a
cool day Friday as the core of the upper trough moves across the
Northern Rockies. Although surface temperatures will be below
average, sufficiently cool temperatures aloft will still allow for
afternoon showers and thunderstorms. The risk for a strong
thunderstorm is low, though it should be mentioned that a period
of more widespread (synoptic) gusty winds do look to develop
during the day Friday over the plains.
The upper troughing moves off to the east this weekend, allowing for
a northwesterly flow aloft to develop well off to the east of a
building ridge over the eastern Pacific Ocean. This setup more or
less continues into the middle of next week. Glancing blows from
waves traversing through the northwesterly flow aloft may promote
low-end chances for showers and thunderstorms at times early next
week, but the main takeaway is for a warming and largely drying
trend heading into early next week. Confidence in specifics
decreases significantly late next week, but ensemble means do
favor troughing in some capacity. -AM
- Forecast Confidence & Scenarios:
There still remains some uncertainty with respect to how well the
region destabilizes today. Forcing from the approaching trough looks
to result in quite a bit of cloud cover, which would limit just how
much surface heating and resulting instability develops. Should
cloud cover hold off a bit more in the late morning and early
afternoon, a trend toward more numerous strong to severe
thunderstorms thunderstorms would be reasonable. Conversely, if the
region fails to clear out in a meaningful way, the risk for a strong
to severe thunderstorm would be lower. Overall, the area with the
best chance for ample instability to develop would be in the
Lewistown area and vicinity. -AM
&&
.AVIATION...
07/06Z TAF Period
A shortwave passing through a southwesterly flow aloft will continue
to bring scattered showers and few isolated thunderstorms through
07/12Z, with the most coverage over Central/North-central
Montana. Isolated instances of gusty winds and lightning looks to
be the primary concerns for the overnight hours. The main trough,
currently over the Pacific Northwest, will approach the Northern
Rockies on Thursday and send a couple rounds of showers and
thunderstorms through Southwest and North-central Montana between
07/18 and 08/06Z. The strongest and most widespread activity looks
to occur over areas east of a KHLN to KHVR line and north of I90.
Some storms will be capable of strong, gusty winds, hail, brief
downpours in addition to lightning. - RCG
Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 76 49 71 53 / 40 50 30 20
CTB 72 50 65 50 / 30 20 50 20
HLN 76 48 72 51 / 70 60 20 10
BZN 81 44 73 45 / 60 80 20 10
WYS 76 36 68 32 / 30 50 20 0
DLN 78 40 71 40 / 50 50 10 0
HVR 80 53 70 54 / 30 40 60 50
LWT 74 46 67 49 / 60 70 40 20
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 7, 1:38 AM MST, 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
238 AM MDT Thu Aug 7 2025
MTZ313-314-318-070915-
Snowy and Judith Mountains MT-Judith Basin County and Judith Gap MT-
Fergus County below 4500ft MT-
238 AM MDT Thu Aug 7 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL JUDITH BASIN AND
CENTRAL FERGUS COUNTIES THROUGH 315 AM MDT...
At 236 AM MDT, Doppler radar was tracking a strong thunderstorm over
Moore, or 14 miles west of Lewistown, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lewistown, Hobson, Moore, Danvers, Suffolk, Forestgrove, Moccasin,
Giltedge, Glengarry, Heath, Hilger, and Christina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4684 10973 4710 10999 4752 10928 4699 10887
TIME...MOT...LOC 0836Z 238DEG 43KT 4700 10973
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RCGLocal storm report, Aug 7, 2:02 AM MST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
302 AM MDT Thu Aug 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 AM Tstm Wnd Gst 3 SW Lewistown 47.03N 109.47W
08/07/2025 M52 MPH Fergus MT ASOS
ASOS station KLWT Lewistown Airport.
&&
AMThunderstorm Wind, Fergus
- When
- August 7, 2:10 AM MST
- Where
- Fergus County, 4.25 mi NNW of Lewistown Holland Ar
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.110, -109.090
MT Mesonet station Forestgrove N. Peak gust for the sensor.
Thunderstorm Wind, Fergus
- When
- August 7, 2:11 AM MST
- Where
- Fergus County, 1.17 mi NE of Lewistown Holland Ar
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.060, -109.050
AWOS station K1NM Novemeber. Peak gust for the sensor.
Thunderstorm Wind, Fergus
- When
- August 7, 2:24 AM MST
- Where
- Fergus County, 1.67 mi SW of Grassrange Clark Arp
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.050, -108.840
Weather underground station near Grass Range.
Thunderstorm Wind, Fergus
- When
- August 7, 2:31 AM MST
- Where
- Fergus County, Roy
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.330, -108.930
AWOS station K1OM Oscar. Peak gust for the thunderstorm at this sensor.
Hail, Fergus
- When
- August 7, 2:27 PM MST
- Where
- Fergus County, 1.41 mi W of Grassrange
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.020, -108.810
Spotter estimated hail up to an inch in size.
Hail, Fergus
- When
- August 7, 2:29 PM MST
- Where
- Fergus County, 1.17 mi NW of Grassrange
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.030, -108.800
Report received of a wind shield cracked from falling hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, August 7 to 8, 2025$1.9 million · 1.75 in hail · 70 events
- Heat in Oklahoma, August 7 to 10, 2025124 events
- Excessive Heat and Heat in Texas, August 7 to 10, 202530 events
- Hail and Damaging Winds in Montana, August 7, 20251.75 in hail · 30 events
- Flood and Hail in Montana, August 7, 20252 in hail · 20 events
- Damaging Wind and Lightning Strikes in Florida, August 7, 20251 injured · $10,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Kansas, August 7, 2025$10,000 · 2 in hail · 8 events
- Damaging Winds in Missouri, August 7, 202565 kt wind · 7 events
- Heat and Astronomical Low Tide in California, August 7, 20255 events
- Hail in Michigan, August 7, 20252 in hail · 4 events
- Flooding and Heavy Rain in Florida, August 7, 20253 events
- Waterspout in South Atlantic Coastal Waters, August 7, 20252 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287563, 1287564, 1287565, 1287566, 1287567, 1287568.